An up-opened packet of asthma/allergy pill medication sits on a counter top.

Singulair

Julie Weber Is This A Poison

Toxicity: None or minor toxicity with small, unintentional ingestions or dosing errors.

Expected symptoms:  Symptoms are not common. Rarely, it may cause upset stomach, drowsiness, headache, and vomiting.

What to do:  Wipe out the mouth with a soft, wet cloth to remove any residue of the medication. Give the child a serving of water or milk to drink.

Quick Facts about singulair:

Singulair® (also called montelukast) is a medication available by prescription only.  It is in a class of medicines called the leukotriene inhibitors, and is used to help treat asthma, allergies, and wheezing after exercising. It is available as tablets, chewable tablets, and granules.  In addition to Singulair, other medications in this same class are Accolate® (zafirlukast) and Zyflo® (zileuton).

Calls to the poison center about these medicines often involve children getting into a bottle of the medication and eating the pills, or an adult who has made a medication error such as accidentally taking a double dose.  In these scenarios, symptoms are not common, but it is possible to have minor stomach upset with vomiting, headache, minor drowsiness or hyperactivity.  

If you find your child has ingested this medication, or if an adult has made a medication error, do not panic.  For a child, take the Singulair away from them, wipe out the mouth with a soft, wet cloth and give them some water to drink.  With any exposure, it is always best to call the Missouri Poison Center right away at 1-800-222-1222 for expert advice. The poison center is open all day, every day for poisoning emergencies and questions.

**Note: Don’t forget, every case is different. To make sure you are getting the best information for your individual situation, click below to call or chat. It is fast, free, and confidential.
print